Sign Up Now For
HEALTHbeat
Our FREE E-mail Newsletter

In each issue of HEALTHbeat:

  • Get trusted advice from the doctors at Harvard Medical School
  • Learn tips for living a healthy lifestyle
  • Stay up-to-date on the latest developments in health
  • Receive special offers on health books and reports
  • Plus, receive your FREE Bonus Report, Living to 100: What's the secret?

[ Maybe Later ] [ No Thanks ]

Check out these newly released Special Health Reports from Harvard Medical School
Learn How

New Releases

You can't buy good health but you can buy good health information. Check out these newly released Special Health Reports from Harvard Medical School:

Better sleep means better health …

DEC 2012

Did you know?

You can get instant online access to all of the articles from the December 2012 issue of Harvard Health Letter for only $5.

Already a subscriber? Login for complete instant access.

If you want a button/link to remove the box (not sure if you do or not...), it would look like this: Cancel

… but are sleep aids and prescription drugs hurting or helping?

Sleep is essential to good health, and a lack of it can lead to heart disease, high blood pressure, stroke, weight gain, and diabetes. Yet 22% of Americans struggle with insomnia every night, according to the National Sleep Foundation, and people ages 65 and older are one-and-a-half times more likely to battle the condition.

What's behind the problem? Your doctor may point out that aging causes some changes in sleep patterns, as do some chronic medical conditions. But a major culprit may be lurking in your medicine cabinet. "Prescription drugs can be a serious problem," says sleep expert Dr. Lawrence Epstein, an instructor in medicine at Harvard Medical School. "A number of medications can interfere with sleep."

How benzodiasepines work

How benzodiazepines work

Benzodiazepines bind to GABA receptors, and they enhance GABA's calming effects.

Sleeping pills

A prime suspect that can rob you of sleep is one that's supposed to promote rest: prescription sleep aids. "You get benefits early on, but if you use them long-term you adapt to them, they're less effective and can interfere with sleep," Dr. Epstein explains.

Sleep medications, called sedative hypnotics, come in three forms:

Benzodiazepines, such as alprazolam (Xanax), clonazepam (Klonopin), lorazepam (Ativan), and temazepam (Restoril), affect a chemical in the brain (gamma-aminobutyric acid, or GABA) that reduces nerve activity and promotes sleep. These can be habit-forming and may cause daytime sleepiness.

Non-benzodiazepines, such as eszopiclone (Lunesta) zaleplon (Sonata), and zolpidem (Ambien), also target GABA, but leave the body faster and have fewer side effects, allowing for regular waking and daytime functioning the next day.

Melatonin-receptor agonists such as ramelteon (Rozerem) also leave the body quickly. They target melatonin receptors in the brain and are not thought to be habit-forming.

All three types of hypnotics are intended for short-term use, about two weeks, but Dr. Epstein says he often sees patients who've been on these drugs for years. "Some people feel it's easier to take a pill than to try other methods to treat insomnia, and many physicians continue giving them prescriptions because they aren't trained in sleep medicine or they feel pressured to help their patients get sleep immediately." Some patients require long-term treatment, but it is best to take these medications for the shortest possible time.

Unfortunately, long-term use of sleep medications carries risks. You can develop medication tolerance: the medicine loses its punch with repeated use, so you keep needing to increase the dose. Many also cause lingering daytime sleepiness. Long-term use also can cause strange behaviors while the brain is still asleep: walking, binge eating, or taking the car out for a drive. Besides raising the risk of injury, these behaviors can lead to fatigue the next day by reducing the time you spent in deep, restorative sleep.

Prescription interferences

A number of other prescription medications may also interfere with sleep. Some medications may wake you with nausea, night sweats, or a need to go to the bathroom. Stimulants in prescription drugs can also cause poor-quality sleep or a lack of sleep. Prescription drugs with stimulant effects include steroids, antidepressants, and medications for migraines, heart disease, hypertension, and allergies. Many over-the-counter decongestants and weight-loss drugs contain stimulants.

How to get better sleep

If you suspect that a prescription medication for a chronic condition is interfering with your sleep, talk to your doctor. In many cases, the fix is a matter of adjusting the type of medicine you're taking, the time of day you're taking it, or the dosage. Don't stop taking your medication without consulting your physician first. In some cases, adjustments do not help. When that happens, says Dr. Epstein, the benefits of the medicine in controlling the condition for which it was prescribed need to be weighed against its effects in disrupting sleep.

If you've been taking prescription sleep medicine for a long time and you're not sleeping well, Dr. Epstein says it's time to seek alternative treatments. He is not a fan of supplements such as the hormone melatonin or the herb valerian root. He says there is little evidence they help. He does recommend behavior therapies with the help of a sleep specialist or a psychologist.

One behavior therapy is sleep restriction, a method of actually cutting down the amount of time in bed to create more consolidated sleep. Another method is stimulus control, which changes the associations with sleep to change sleep behavior. You can improve sleep hygiene by looking at your sleeping habits and environment. Finally, there's cognitive therapy, which teaches you to adjust your thoughts or anxiety about sleep to change your behavior.

Sometimes a combination of sleep therapy and a gradual decrease in sleep medications is effective. But don't stop taking sleep drugs on your own. Enlist your doctor's help for instruction and to monitor for withdrawal symptoms. Be aware that each time you make a shift in the dose, your sleep will be disrupted for several days, so consider making the change on a weekend.

And most of all, be patient, even at 3:30 in the morning. "Insomnia and chronic sleep problems can be fixed," says Dr. Epstein.